Thunderstorm Wind, Divide
- When
- July 8, 3:51 PM CST to 3:54 PM CST
- Where
- Divide County, 8.99 mi S of Alkabo
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.740, -103.880
An upper level low along with a surface trough approaching western North Dakota led to thunderstorms developing during the late afternoon and evening hours. Some of these storms became severe in an environment of strong instability and deep layer shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An upper level low along with a surface trough approaching western North Dakota led to thunderstorms developing during the late afternoon and evening hours. Some of these storms became severe in an environment of strong instability and deep layer shear. The largest hail was the size of golf balls, and occurred in Billings and Slope counties. The strongest wind gust was 70 mph, and occurred near Regent in Hettinger County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 8, 1:32 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 232 PM CDT Thu Jul 8 2021 .SHORT TERM...(This evening through Friday) Issued at 230 PM CDT Thu Jul 8 2021 Forecast highlights in the short term period will be scattered strong to severe storms later today into this evening. Currently, compact mid level low now over north central Montana with an associated sfc trough over eastern Montana. A few elevated showers and storms over southwestern ND, otherwise quiet at the moment with a few areas of low level CU and mid level sct-bkn clouds. Decent low/mid level south-southeasterly flow across the Dakotas is helping to ramp up boundary layer moisture across western and central ND, where dewpoint temps have risen steadily up into the low to mid 60s as of 19Z. Coupled with daytime heating, this has led to increasing MUCAPE this afternoon up to around 2000 J/KG. Plenty of 0-6km shear present, with latest SPC mesoanalysis indicated 40-50kts. Scattered strong to severe storms will develop after 21Z near the sfc trough, as the aforementioned compact mid level low moves into northeastern MT. Initial discrete storms across the west (considering the degree of shear and the forcing associated with the mid level low) will bring the threat for large hail to the size of golf balls (if not larger), as well as damaging winds. A tornado or two also cannot be discounted with any initial discrete cells. Mid level low continues southeast into western and central ND this evening, where we will likely see any discrete storms congeal into linear segments and/or an MCV as the mid level circulation moves in aloft. Strong wind will become the main threat as we progress through the evening hours. Activity eventually diminishes into scattered showers and embedded thunderstorms overnight. .LONG TERM...(Friday night through Thursday) Issued at 230 PM CDT Thu Jul 8 2021 Friday will be another active day across the Northern Plains (and cooler), as another mid level trough moves through the region. The overall severe weather threat will be lower, but cannot discount a few stronger storms across the south where lingering shear to 40 kts is projected Friday daytime. Sfc high pressure builds into the region on Saturday, with perhaps some lingering shower chances across the south. Upper ridge axis will be aloft over the Northern Plains on Sunday, resulting in dry weather and much warmer temperatures. Afterwards, we will see an active quasi-zonal flow pattern Monday and onwards, which will bring periodic precipitation chances and seasonal temperatures to our region for next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 109 PM CDT Thu Jul 8 2021 A better chance of thunderstorms will arrive in western North Dakota later this afternoon after 21Z, and spread eastward over the course of the evening. Some of these storms could be strong to severe with large hail and erratic wind gusts. MVFR to IFR conditions are possible under any storm. Models also portray an area of MVFR/IFR cigs developing overnight west in the wake of showers and storms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM...NH AVIATION...NH
Hazardous Weather Outlook National Weather Service Bismarck ND 208 PM CDT Thu Jul 8 2021 NDZ001>003-009>011-017>021-031>035-040>046-091915- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 208 PM CDT Thu Jul 8 2021 /108 PM MDT Thu Jul 8 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered strong to severe thunderstorms are likely across western and portions of central North Dakota later this afternoon and evening. The main hazards will be large hail up to golf ball size and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms on Friday. The chance for severe weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed Thursday afternoon and evening. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-091915- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 208 PM CDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are likely this evening and into tonight. A few storms may be strong to severe with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms on Friday. The chance for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NJH
The Glasgow radar (KGGW), 211 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
11 thunderstorm wind, 9 hail. Local standard time, as filed.
Thunderstorm wind gusts were estimated by a trained spotter.
Thunderstorm wind gusts were estimated by the public.
Thunderstorm wind gusts were estimated by law enforecment.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973795, 973799, 973796, 973801, 973802, 973797, 973798, 973807, 973810, 973800, 973803, 973804, 973805, 973806, 973808, 973809, 973811, 973812, 973814, 973815.